Structural and Multidisciplinary Optimization

, Volume 44, Issue 4, pp 583–587 | Cite as

On the sensitivities of multiple eigenvalues

Brief Note

Abstract

We consider the generalized symmetric eigenvalue problem where matrices depend smoothly on a parameter. It is well known that in general individual eigenvalues, when sorted in accordance with the usual ordering on the real line, do not depend smoothly on the parameter. Nevertheless, symmetric polynomials of a number of eigenvalues, regardless of their multiplicity, which are known to be isolated from the rest depend smoothly on the parameter. We present explicit readily computable expressions for their first derivatives. Finally, we demonstrate the utility of our approach on a problem of finding a shape of a vibrating membrane with a smallest perimeter and with prescribed four lowest eigenvalues, only two of which have algebraic multiplicity one.

Keywords

Multiple eigenvalues Sensitivity analysis Symmetric polynomials 

References

  1. Bendsøe MP, Sigmund O (2003) Topology optimization: theory, methods, and applications. Springer-Verlag, BerlinGoogle Scholar
  2. Kato T (1995) Perturbation theory for linear operators. Springer Verlag, BerlinMATHGoogle Scholar
  3. Nguyen DM, Evgrafov A, Gersborg AR, Gravesen J (2011) Isogeometric shape optimization of vibrating membranes. Comput Methods Appl Mech Eng 200:1343–1353CrossRefGoogle Scholar
  4. Seyranian A, Lund E, Olhoff N (1994) Multiple eigenvalues in structural optimization problems. Struct Multidisc Optim 8(4):207–227Google Scholar
  5. van Keulen F, Haftka RT, Kim NH (2005) Review of options for structural design sensitivity analysis. Part 1: linear systems. Comput Methods Appl Mech Eng 194:3213–3243MATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  • Jens Gravesen
    • 1
  • Anton Evgrafov
    • 1
  • Dang Manh Nguyen
    • 1
  1. 1.Department of MathematicsTechnical University of DenmarkKgs. LyngbyDenmark

Personalised recommendations